Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Something weird going on - need to roll head, shake hands, pace. badly

(35 Posts)
TheNameTaker Wed 24-Apr-13 19:28:57

and rock back and forth, move head up and down to releive a horrid feeling, and kick my legs. it's almost involuntary. I can't stop it. It started this evening but hands been feeling funny all day like I been typing too much at work. Awful pain in fingers of one hand.

Background - been taking tramadol slow release capsules forever (for back pain) been on just 100mg slow release (or modified release also known as) in the morning, to tide over the pain and manage without at night time (used to take one in evening and one at night).

If I miss a dose, I sometimes get 'withdrawal' which involves sneezing (for some reason) and some vague flu like feelings. I have tried to withdraw completely before when I was stubborn and would not accept I still have pain. And then I got 'restless legs' but that was after like 3 days.

Anyway, been on 100mg and manage fine on this. few weeks ago, I was given tablets not capsule by pharmacist. Not deliberately, I guess that was what they had in. Since then I have felt it has not been right, it has not felt as strong, so pain crept back in a little, and it runs out before 12 hours so I start to get a bit withdrawn by the morning (24hrs) and in fact by 12 hours feeling it's running out. This is not a problem on the capsules, I can take those one dose in 24 hrs, or sometimes as long as 36 hours without any withdrawal at all. But these tablets don't feel right.

So this evening I came home early as I felt horrible, tired, lethargic, increased back pain. I didn't want to take any more as it makes me very awake at night which is why I don't take it then. So, I cut into half, and took the slightly smaller half (will take the other tomorrow morning instead of normal dose). And within 30 mins (bearing in mind it is slow release) I suddenly started feeling like this.

I can't sit, stand, move, nothing is comfortable or stops me wanting to rock. Even typing this, I am on my knees lent forward and rocking forward.

It's actually starting to hurt.

Is it the tramadol? Never had this before ever while on tramadol (been on it about 8/9 months and at times up to 400mg of normal release when pain has been bad).

Name changed as it's a bit embarrassing.

CajaDeLaMemoria Thu 25-Apr-13 09:36:03

It's possible. Tramadol is strong, and not taking it properly is dangerous. Typically one incident won't mean you get taken off a drug, but it's at the doctors discretion. The other concern is that if you are sensitive to Tramadol, it's best not to be taking it at all.

You are on such a low dose, the chances of damage are really, really low. I have bad kidneys, they are literally falling apart, and I take a lot more than you! It was a very small overdose, but it feels extreme because your body wasn't ready for it.

TheNameTaker Thu 25-Apr-13 09:41:24

Can you get slow release on a lower dose than 100mg? I would much prefer a lower dose than that, taken twice a day then I can stop the evening one if I don't need it. It won't be a bad thing to stop it completely, just not good at cold turkey! I can always use cocodemol, or just get the hell on with the pain!

TheNameTaker Thu 25-Apr-13 09:44:19

It odd though that the tablets don't seem to work for pain as well as the capsules. They are fine never had any problems on them, the slowness of the release is good as the side effects have always been minimal, the slowness of release and slowness of wearing off means no in tenseness, which is why I take it instead of the normal ones. Bt the tablets have much stronger immediate side effects, evn without this incident they seem to release quicker and leave my body quicker so I have been getting more of a seesaw effect.

CajaDeLaMemoria Thu 25-Apr-13 09:52:44

I won't take the tablets because they are rubbish. Capsules all the way. Get your doctor to specify that you need slow release capsules.

You can get 50mg slow release, but I don't think they are as common. I had them in hospital after kidney surgery, but was put back on a huge dose after, so I don't know if the pharmacy could have got them.

Could you take one 100mg at lunchtime otherwise? You might find that's enough to get you through til lunch the next day.

Poledra Thu 25-Apr-13 09:57:14

Had a quick look on the BNF - there are 3 branded types of tramadol slow release capsules with a 50 mg dose available in the UK. I would suggest asking your doctor about prescribing you capsules as you get on better with them - different strokes for different folks!

TheNameTaker Thu 25-Apr-13 11:24:14

Just had gp review. I have had all my vitals checked, heart, blood pressure, lungs, kidneys via wee, all fine.

Now been given 50mg modified release tramadol, he has not stated capsules, but I will ask the pharmacist if he can give me capsules, if not I will go different pharmacist, as I think it was purely that they had those particular meds in, that pharmacist usually gives me capsules and my prescription did not change.

He didn't make me feel daft, just reviewed the meds I was taking. So, phew! I won't take one until this evening though, just to give it a full 24hrs from last night.

I feel quite shakey and a bit of a headache but that's all.

CajaDeLaMemoria Thu 25-Apr-13 11:43:06

I'm glad it went well smile

Shaking and headaches are normal, unfortunately. I find that napping helps sometimes, as do eye drops for the headaches. You might find a hot bath helps, too.

I'm trying to think of the other things that helped. I'll poet back if I think of any more smile

digerd Thu 25-Apr-13 11:54:12

I cannot see that a tablet can be effective as a capsule which usually contains different tiny pills that release at different times.

gingeroots Thu 25-Apr-13 11:57:26

I was in chemist yesterday and overheard long conversation between dispensing pharmacist and a mother collecting prescription for baby .

She was querying the different type of tablets she'd been given for baby because she'd had them once before and they didn't dissolve properly .

Think the jist of it was that pharmacist can ( and no doubt will if cheaper ) dispense generic alternative .

Only way to prevent is to get GP to name brand of drug on prescription .

TheNameTaker Thu 25-Apr-13 12:46:03

ginger I will see what they will give me before I put the prescription, and hope they give me the capsules this time as they have always done so for the entire time I have been on them, apart from that one time. If not, I will ask why they have changed and then go to supermarket one which I know does capsules as been there a couple of times over the last year/just under. If I get problems I will speak to the GP and ask what he says. The tablets are called Zydol. I can't remember what the slow release capsules are called but recognise them when I see them.

diger that's what I think too, I remember throwing up the little tiny beads once when I had a stomach bug. they turned flourescent green! It makes so much sense that the small beads release slowly, each one.

caja thank you for the useful tips. I have been drinking camomile and avoiding coffee to reduce the shakes (or, not increase them!) I have a course this afternoon which I can't miss so no sleep for me, although I desperately want one! and got to take DS to park beforehand as I promised him! It will pass, and I can manage it now I know I am fine in myself.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now